Kansas, 2009Flooding in Kansas, September 12 to 13, 2009
September 12 to 13, 2009 · NWS DDC · 3 events in 1 county or zone
Excessive rainfall earlier on the 8th finally reached a few creeks and the result was flooding. Unofficial amounts of over 10 inches was reported in the northwest part of Barber county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Excessive rainfall earlier on the 8th finally reached a few creeks and the result was flooding. Unofficial amounts of over 10 inches was reported in the northwest part of Barber county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 11, 2:15 PM CST, 9 hours 45 minutes earlier.
Area forecast discussion, Sep 11, 2:15 PM CST, 9 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CDT FRI SEP 11 2009
.DISCUSSION...
DAYS 1-2...
A VERY COMPLEX, BLOCKY FLOW REGIME WILL PREVAIL ACROSS THE CENTRAL
UNITED STATES INTO EARLY NEXT WEEK. THE BIGGEST FORECAST CHALLENGES
ARE EXTENT OF THUNDERSTORMS TONIGHT AND EVOLUTION OF LIGHT
RAIN/DRIZZLE IN PERSISTENT WEAK ISENTROPIC LIFT BEHIND THE FRONT
SATURDAY. EVOLUTION OF WEAK UPPER LEVEL TROUGHS ROTATING AROUND THE
SOUTHERN PLAINS GYRE ADDS UNCERTAINTY TO TIMING AND COVERAGE OF
RAINFALL ON SUNDAY. TEMPERATURES WILL BE HEAVILY DEPENDENT ON CLOUD
COVER AND PRECIPITATION.
COOL AIR SPILLED SOUTHWARD MORE QUICKLY THAN FORECAST BY THE MODELS
IN THE LEE OF THE ROCKIES THIS MORNING. A SURFACE LOW PRESSURE
SYSTEM SOUTHWEST OF ELKHART HAS MAINTAINED A SHARP PRESSURE GRADIENT
ACROSS EASTERN COLORADO. THE MAY BE AIDED BY WEAK DIVERGENCE IN THE
ENTRANCE REGION OF THE VERY MODEST JET STREAK EVIDENT ON SATELLITE
IMAGERY FROM NORTHEAST COLORADO INTO SOUTHEAST NEBRASKA. THE CYCLONE
MAY BE PARTIALLY THERMAL IN CHARACTER, AS WELL. THE MID LEVEL WARM
PLUME WILL DELAY INITIATION OF THUNDERSTORMS IN THE FRONTAL ZONE IN
WESTERN KANSAS THIS AFTERNOON, BUT THUNDERSTORMS SHOULD DEVELOP BY
LATE AFTERNOON AND GRADUALLY PROPAGATE SOUTHEAST DURING THE EVENING
AND NIGHTTIME HOURS. INSTABILITY IS MODEST ALONG THE FRONTAL ZONE,
AND WINDS THROUGH THE ATMOSPHERE WILL CONTINUE TO BE WEAK. AS SUCH,
THE POTENTIAL FOR ORGANIZED SEVERE WEATHER IS MINIMAL, ALTHOUGH A
PULSY MARGINAL HAIL OR WIND EVENT IS NOT IMPOSSIBLE.
THE NUMERICAL GUIDANCE IS IN REASONABLE AGREEMENT ON EVOLUTION OF
THE BLOCKY FLOW OVER THE UNITED STATES THROUGH THE MIDDLE OF NEXT
WEEK. THE GFS SEEMED TO HAVE THE BEST HANDLE ON THE MAGNITUDE OF THE
COOL SURGE DOWN THE HIGH PLAINS THIS AFTERNOON AND LARGELY WAS USED
FOR GRID MODIFICATIONS. THE COLD FRONT ENTERING NORTHERN KANSAS THIS
AFTERNOON WILL BECOME INCREASINGLY DIFFUSE AS IT PROPAGATES
SOUTHWARD TONIGHT, AND CONVERGENCE ALONG THE BOUNDARY WILL WEAKEN AS
IT PROGRESSES INTO PREVAILING EAST TO NORTHEAST LOW LEVEL FLOW
AROUND THE BROAD SOUTHERN PLAINS GYRE. THUNDERSTORM ACTIVITY IN THE
WEAKENING FRONTAL ZONE LIKELY WILL DIMINISH BY LATE EVENING IN
WESTERN KANSAS.
THE UPPER LEVEL CYCLONE OVER NORTH DAKOTA THIS AFTERNOON WILL MOVE
INTO EASTERN WYOMING BY SATURDAY EVENING AND GRADUALLY MOVE BACK
NORTHWARD INTO SOUTHWEST SASKATCHEWAN BY MONDAY MORNING. PRESSURES
WILL FALL IN THE LEE OF THE ROCKIES AS THE UPPER LEVEL CYCLONE MOVES
BACK TO THE WEST...AND EASTERLY UPSLOPE LOW LEVEL FLOW WILL PREVAIL
ACROSS KANSAS SATURDAY AND SUNDAY. ISENTROPIC LIFTING OF THE
SATURATED POST FRONTAL AIR OVER THE DOME OF COOL AIR IN THE HIGH
PLAINS WILL SUPPORT WIDESPREAD LIGHT RAIN AND DRIZZLE
SATURDAY...ESPECIALLY FROM DODGE CITY WEST TO THE COLORADO BORDER.
TEMPERATURES MAY NOT RISE ABOVE THE LOWER 60S IN WEST CENTRAL KANSAS
SATURDAY AFTERNOON.
LOW LEVEL WINDS WILL VEER MORE TOWARD THE SOUTHEAST IN WESTERN
KANSAS SATURDAY NIGHT, WHILE NORTH TO NORTHEAST WINDS AROUND THE
TEXAS CYCLONE CONTINUE. THE RESULT WILL BE DEVELOPMENT OF WEAK LOW
LEVEL DIVERGENCE AND SUBSIDENCE IN WESTERN KANSAS. RAIN CHANCES WILL
DIMINISH BY SATURDAY EVENING, AND THERE MAY EVEN BE SOME BREAKS IN
THE CLOUD COVER. IF CLOUDINESS DOES DECREASE, FOG MAY DEVELOP LATE
SATURDAY NIGHT INTO SUNDAY MORNING IN WESTERN KANSAS.
A MINOR UPPER LEVEL TROUGH EVIDENT ON SATELLITE IMAGERY NEAR THE
EAST TEXAS GULF COAST WILL ROTATE AROUND THE SOUTHERN PLAINS GYRE
AND APPROACH SOUTH CENTRAL KANSAS BY SUNDAY MORNING. WEAK UPWARD
VERTICAL MOTION IN ADVANCE OF THE UPPER LEVEL TROUGH SHOULD BE
SUFFICIENT TO SUPPORT SCATTERED SHOWERS IN SOUTH CENTRAL KANSAS
SUNDAY MORNING, AND THE SHOWERS WILL SPREAD WESTWARD DURING THE DAY
SUNDAY. RAIN CHANCES WILL REMAIN LOW IN FAR WESTERN KANSAS WHERE
GENERALLY DIVERGENT LOW LEVEL FLOW WILL CONTINUE. TEMPERATURES
SUNDAY WILL BE COOLEST IN THE EASTERN PART OF THE FORECAST AREA,
WHERE CLOUD COVER WILL BE MOST PERSISTENT.
DAYS 3-7...
THE LATER PERIODS WILL BE CHARACTERIZED BY WEAKNESS IN THE UPPER
FLOW. ONE FORECAST ISSUE WILL BE THE UPPER SYSTEM OVER CENTRAL AND
SOUTHEAST TEXAS THAT IS PROGGED TO DRIFT NORTH AND A LITTLE WEST.
JUST HOW FAR WEST IT GETS WILL PLAY A HUGE ROLE ON THE SENSIBLE
WEATHER ACROSS AT LEAST MY SOUTHEAST CWA. THE LATEST ECMWF APPEARS
TO BE THE FARTHEST WEST. I HAVE KEPT SOME LOW POPS OR MONDAY ACROSS
THE SOUTHEAST 1/2 OF MY AREA BUT IF THE SYSTEM IS A LITTLE FARTHER
WEST THESE WILL HAVE TO BE RAISED BY SUBSEQUENT SHIFTS.
TEMPERATURES, ESPECIALLY ON MONDAY WILL BE INFLUENCED BY THE
PROXIMITY OF THIS SYSTEM AND HAVE OPTED FOR MID 70S ACROSS MOST OF
THE AREA.
BY MID WEEK THE UPPER RIDGE BUILDS THROUGH THE ROCKIES INTO CANADA
AS FAIRLY STRONG FLOW ENTERS THE PACIFIC NORTHWEST. EVENTUALLY
THERE SHOULD BE A STRONG DIGGING SYSTEM INTO THE GREAT LAKES THAT
WILL UNLEASH A SIGNIFICANT COLD AIRMASS (RELATIVELY SPEAKING) AND
THIS MAY BE AS EARLY AS THE WEEKEND, WHICH WOULD ALSO BE THE NEXT
DECENT CHANCE FOR PCPN AFTER THE FIRST OF THE WEEK. MOST OF THE
MODELS, BOTH DETERMINISTIC AND ENSEMBLE MEANS, HINT AT THIS SCENARIO.
THERE IS ALSO A POSSIBILITY OF ANOTHER UPPER LEVEL SYSTEM CUTTING
UNDERNEATH THE AMPLIFYING RIDGE AND DRIFTING OUT OF THE CENTRAL
ROCKIES. IF THIS DOES HAPPEN IT WOULD BE LATE IN THE WEEK BUT AT
THIS POINT I WONT DO MUCH TO FORECAST...ITS JUST SOMETHING THAT
COULD IMPACT THE WEATHER LATER IN THE FORECAST PERIOD.
&&
AVIATION...
THE ADVERTISED FRONT WILL BE LITTLE DELAYED AS THE PROGRESS HAS
SLOWED CONSIDERABLY THIS AFTERNOON. THERE STILL APPEARS TO BE A
DECENT CHANCE FOR TSRA DEVELOPING ALONG THE FRONT BY EVENING BUT THE
GCK TERMINAL MAY BE THE LOCATION WITH THE GREATEST CHANCE.
OTHERWISE, CLOUDS WILL CONTINUE WITH CIGS GENERALLY IN THE MVFR
RANGE. AT THIS TIME THE CHANCE FOR LOW VSBYS UNDER 5SM DO NOT APPEAR
LIKELY.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 59 69 57 72 / 40 50 30 30
GCK 57 68 56 73 / 50 60 20 20
EHA 55 68 55 74 / 60 40 10 10
LBL 58 71 56 75 / 40 40 10 10
HYS 57 68 57 71 / 60 40 20 30
P28 64 76 63 72 / 30 30 40 40
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
FN01/07/07
Hazardous weather outlook, Sep 11, 2:03 AM CST, 21 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
303 AM CDT FRI SEP 11 2009
KSZ030-031-043>046-061>066-074>081-084>090-120815-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
303 AM CDT FRI SEP 11 2009 /203 AM MDT FRI SEP 11 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL MOVE INTO WESTERN KANSAS THIS AFTERNOON AND DROP
SOUTH INTO OKLAHOMA BY LATE TONIGHT. THUNDERSTORMS ARE EXPECTED
ALONG THE FRONT AS IT MOVES THROUGH SOUTHWEST KANSAS. THE CHANCE
OF SEVERE STORMS IS LOW BUT AN ISOLATED STORM WITH LARGE HAIL AND
OR DAMAGING WIND CANNOT BE RULED OUT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
Flood, Barber
- When
- September 12, 12:00 AM CST to September 13, 6:30 PM CST
- Where
- Barber County, 4.99 mi E of Lake City to 4.82 mi E of Lake City
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 37.340, -98.730
A local road was closes for a while due to flooding from the Medicine River.
Flood, Barber
- When
- September 12, 2:38 PM CST to 8:38 PM CST
- Where
- Barber County, Sun City to 0.1 mi WNW of Sun City
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.380, -98.920
Turkey Creek was flooding in the northwest part of Sun City.
Flood, Barber
- When
- September 12, 5:30 PM CST to 7:30 PM CST
- Where
- Barber County, 0.3 mi NE of Sun City to 0.03 mi NNW of Sun City
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 37.383, -98.917
A county road near Sun City was closed due to flooding.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in California, September 12, 2009$150,000 · 2 events
- Flash Flood and Lightning Strike in Massachusetts, September 12, 20091 injured · $50,000 · 2 events
- Dense Fog in Wisconsin, September 12 to 13, 20097 events
- Dense Fog in Wisconsin, September 12, 20094 events
- Waterspouts in Gulf of Mexico, September 12, 20093 events
- Flash Flood and Heavy Rain in Arizona, September 12, 2009$2,000 · 2 events
- Debris Flow in Puerto Rico, September 12, 20091 event
- Funnel Cloud in Iowa, September 12, 20091 event
- Flash Flood in Arizona, September 12, 20091 event
- Heavy Rain in Florida, September 12, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197662, 197660, 197661.